Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2017, 7:40 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 18, 2017, 7:58 PM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:09 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 18, 7:09 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 709 PM CDT Sun Jun 18 2017 .UPDATE... Issued at 706 PM CDT Sun Jun 18 2017 No major changes planned for the evening forecast. A few strong thunderstorms are moving into northeast SD. Storms are expected to dissipate after sunset. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 247 AM CDT Sun Jun 18 2017 More or less a carbon copy forecast from the last few days with northwest flow aloft and cool mid level temperatures resulting in a northwest breeze, and mainly diabatically driven shower activity. MLCAPE values are only on the order of 200-500 j/kg - skinny throughout the profile, so will continue to mention thunder but severe weather is unlikely. CAM solutions show less coverage and a concentration that is farther east as compared to yesterday (Saturday). Otherwise not much of note in the short term. .LONG TERM...(Tuesday Evening through Saturday) Issued at 247 AM CDT Sun Jun 18 2017 The period starts off with a fairly meridional mid level flow across the conus. However, the pattern starts to flatten out during the period. Probably the main chance for pcpn will fall into the Wednesday through Friday time frame. But, that said, the models are not particularly complimentary on the small scale details and thus timing/positioning of ll fronts, etc, is of low confidence. Internal model blend will suffice for now. Temperatures will begin the period near to above normal, but then will trend to below normal for the latter half of the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 706 PM CDT Sun Jun 18 2017 VFR conditions are expected through the period. KATY or KABR may see an isolated shower or thunderstorm early this evening before sunset. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Connelly LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jun 18, 3:10 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 310 AM CDT Sun Jun 18 2017 SDZ003-004-009-015-016-033>036-045-048-051-190815- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- 310 AM CDT Sun Jun 18 2017 /210 AM MDT Sun Jun 18 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-037-190815- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 310 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A isolated to scattered weak thunderstorms could develop in the heat of the afternoon. No hazardous weather is anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 18, 7:05 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 705 PM CDT SUN JUN 18 2017 SDZ007-008-011-190045- Marshall SD-Day SD-Roberts SD- 705 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS... NORTHEASTERN DAY AND CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near Britton, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Britton, Waubay, Roslyn, Eden, Grenville, Lake City, Enemy Swim Housing, Waubay Lake, Minnewasta Lake, Cattail Lake, Rudebusch Corner, Blue Dog Lake, Piyas Lake, Waubay Wildlife Rec Area, Enemy Swim Lake, Fort Sisseton State Park, Campbell Slough, Rush Lake, Roy Lake Rec Area and Pickerel Lake Rec Area. LAT...LON 4582 9781 4591 9759 4542 9708 4528 9741 TIME...MOT...LOC 0004Z 328DEG 35KT 4581 9765 Wise
Special weather statement, Jun 18, 7:12 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Aberdeen SD 712 PM CDT SUN JUN 18 2017 SDZ006-007-190100- Marshall SD-Brown SD- 712 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 800 PM CDT... At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over Sand Lake Wildlife Refuge, or 20 miles southeast of Ellendale, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia, Claremont, Putney, Sand Lake Wildlife Refuge and Houghton. LAT...LON 4577 9843 4586 9821 4563 9793 4549 9824 TIME...MOT...LOC 0012Z 329DEG 25KT 4576 9827 Wise
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Special Weather Statement | ABR | Marshall | 40 min |
| Jun 18, 7:12 PM CDT | Special Weather Statement | ABR | Brown | 48 min |
| Jun 18, 7:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 16 min |
| Jun 18, 8:11 PM CDT | Special Weather Statement | ABR | Day | 34 min |
| Jun 18, 8:53 PM CDT | Special Weather Statement | ABR | Codington | 37 min |
| Jun 18, 10:06 PM CDT | Special Weather Statement | ABR | Brown | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.